Women who start taking hormone birth control pills are often seen to put on weight. In fact weight gain is one of the side effects of taking the pill that women are warned of. However now questions are being asked about the link between the pill and weight gain; and scientists are of the view that it is not the pill that causes weight gain.
The claim is that many women who go on the pill or patch do gain weight, but a similar correlation exists between weight gain and a placebo as well.
Studies have shown that it is simply normal weight that women gain over a period of time that is attributed to birth control hormones.
According to a report by the Cochrane Database of Systematic Reviews, several studies have been able to show that there is no significant difference in weight gain of women who took a placebo and those who took the actual birth control pill.
A 2008 study by the Massachusetts medical school also showed similar results that concluded that birth control pills did not lead to weight gain.
Reader comments that follow the write-up about pills and weight gain on the NY Times blog also makes for interesting reading.